Journal of the Mathematical Society of Japan

Another proof of the end curve theorem for normal surface singularities

Tomohiro OKUMA

Full-text: Open access


Neumann and Wahl introduced the notion of splice-quotient singularities, which is a broad generalization of quasihomogeneous singularities with rational homology sphere links, and proved the End Curve Theorem that characterizes splice-quotient singularities. The purpose of this paper is to give another proof of the End Curve Theorem. We use combinatorics of “monomial cycles” and some basic ring theory, whereas they applied their theory of numerical semigroups.

Article information

J. Math. Soc. Japan, Volume 62, Number 1 (2010), 1-11.

First available in Project Euclid: 5 February 2010

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 32S25: Surface and hypersurface singularities [See also 14J17]
Secondary: 14B05: Singularities [See also 14E15, 14H20, 14J17, 32Sxx, 58Kxx] 14J17: Singularities [See also 14B05, 14E15]

surface singularity splice-quotient singularity rational homology sphere splice type singularity universal abelian cover


OKUMA, Tomohiro. Another proof of the end curve theorem for normal surface singularities. J. Math. Soc. Japan 62 (2010), no. 1, 1--11. doi:10.2969/jmsj/06210001.

Export citation


  • R.-O. Buchweitz and G.-M. Greuel, The Milnor number and deformations of complex curve singularities, Invent. Math., 58 (1980), 241–281.
  • M. Morales, Calcul de quelques invariants des singularités de surface normale, Knots, braids and singularities (Plans-sur-Bex, 1982), Monogr. Enseign. Math., 31, Enseignement Math., Geneva, 1983, pp. 191–203.
  • A. Némethi and T. Okuma, The Seiberg-Witten invariant conjecture for splice-quotients, J. Lond. Math. Soc. (2), 78 (2008), 143–154.
  • A. Némethi and T. Okuma, On the Casson invariant conjecture of Neumann-Wahl, J. Algebraic Geom., 18 (2009), 135–149.
  • W. D. Neumann, Abelian covers of quasihomogeneous surface singularities, Singularities, Part 2 (Arcata, Calif., 1981), Proc. Sympos. Pure Math., 40, Amer. Math. Soc., Providence, RI, 1983, pp. 233–243.
  • W. D. Neumann, Graph 3-manifolds, splice diagrams, singularities, Singularity theory, World Sci. Publ., Hackensack, NJ, 2007, pp. 787–817.
  • W. D. Neumann and J. Wahl, The end curve theorem for normal complex surface singularities, arXiv:0804.4644v1.
  • W. D. Neumann and J. Wahl, Complete intersection singularities of splice type as universal abelian covers, Geom. Topol., 9 (2005), 699–755.
  • W. D. Neumann and J. Wahl, Complex surface singularities with integral homology sphere links, Geom. Topol., 9 (2005), 757–811.
  • T. Okuma, Universal abelian covers of rational surface singularities, J. London Math. Soc. (2), 70 (2004), 307–324.
  • T. Okuma, Universal abelian covers of certain surface singularities, Math. Ann., 334 (2006), 753–773.
  • T. Okuma, The geometric genus of splice-quotient singularities, Trans. Amer. Math. Soc., 360 (2008), 6643–6659.
  • M. Tomari and K.-i. Watanabe, Filtered rings, filtered blowing-ups and normal two-dimensional singularities with “star-shaped” resolution, Publ. Res. Inst. Math. Sci., 25 (1989), 681–740.